IMMEDIATE MANAGEMENT OF LIFE-THREATENING CONDITIONS
Victims of Poisoning with Coma, Seizures, or Marked Obtundation
Establish and maintain an adequate airway and ventilation. Begin supplemental oxygen, 12 L/min, by nonrebreathing mask. If gag reflex is absent, prepare for endotracheal intubation to protect the airway, facilitate oxygenation, and remove airway secretions. Continuously monitor oxygen saturation. Consider continuous capnography (as a more timely indicator of hypoventilation) for somnolent patients not yet requiring intubation.
B. Obtain Blood Gas and pH Measurements
Obtain blood for blood gas and pH measurements to determine adequacy of ventilation and perfusion. Consider an arterial sample if Spo2 monitor values are potentially misleading, cases involving hypotension, cyanide, carbon monoxide (CO), methemoglobin, or methylene blue.
Insert a large-bore (≥18-gauge) peripheral or central IV catheter, and draw blood for complete blood count (CBC), serum electrolyte and blood glucose measurements, and tests of renal and hepatic function. Consider obtaining serum concentrations of common and sometimes occult coingestants: acetaminophen, salicylate, and ethanol.
Give glucose, 50 mL of a 50% solution (25 g of glucose) IV over 3–4 minutes, if blood glucose cannot be determined immediately. If the patient’s response is weak or if opioid overdose is suspected, as indicated by pinpoint pupils and hypoventilation, then assist ventilation with bag-valve-mask to address hypercapnea, and give IV naloxone 0.05 mg every 2 minutes up to three times, then consider single bolus of 10 mg. Note: The duration of action of naloxone (2–3 hours) is shorter than that of many of the opioids it reverses. Patients responding to naloxone must be observed for at least 3 hours after the last dose.
If alcoholism or malnutrition is suspected, consider administering thiamine, 100 mg intramuscularly (IM) or in IV solution with or prior to glucose administration.
Maintain circulation, and treat shock by restoring intravascular volume with IV infusion of crystalloid solutions. Caution: Fluid overload and pulmonary edema may occur with overly vigorous hydration. Some exposures—opioids, salicylates, barbiturates, amphetamines, cocaine, colchicine, paraquat, and irritant gases (see Inhalants section later)—put patients at higher risk for pulmonary edema. If administration of more than 20–30 mL/kg of crystalloid solution and usual doses of dopamine (ie, 5–15 μg/kg/min IV) fail to restore blood pressure, insert a central venous catheter and arterial pressure catheter to obtain pressure readings and help guide further therapy with fluids or pressor agents.
If the patient is experiencing seizures, give diazepam, 0.1–0.2 mg/kg, or lorazepam, 0.05 mg/kg, IV. If this is not effective, within a few minutes, administer double the dose. If the seizures continue, administer phenobarbital, 20 mg/kg, IV over 20 minutes and ...